Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 32, NWS Honolulu, HI

August 26, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 26, 2015, 4:36 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 4:36 PM HST (02:36 UTC)
Expired
Aug 26, 2015, 7:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 66 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WGHW50 PHFO 270236
FFWHFO
HIC003-270530-
/O.NEW.PHFO.FF.W.0032.150827T0236Z-150827T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
436 PM HST WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 730 PM HST

* AT 424 PM HST...RAIN GAGES SHOWED HEAVY RAIN FALLING AT A RATE OF 
  3 INCHES PER HOUR NEAR WAIMANALO...OR ABOUT 7 MILES EAST OF 
  HONOLULU. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY TOWARD THE 
  SOUTHEAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MAUNAWILI...KANEOHE...KAILUA...MANOA AND HAWAII KAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15775 2138 15760 2122 15768 2129 15800

$$

BURKE
2 follow-up statements
409 
WGHW70 PHFO 270257
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
457 PM HST WED AUG 26 2015

HIC003-270530-
/O.CON.PHFO.FF.W.0032.000000T0000Z-150827T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
457 PM HST WED AUG 26 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 730 PM HST...

AT 445 PM HST...A GAGE ON MANOA STREAM SHOWED A RAPID RISE IN WATER 
LEVEL FROM HEAVY RAIN OVER THE KOOLAU MOUNTAINS. ALSO RAIN GAGE 
REPORTS FROM ALOHA TOWER INDICATE RAIN RATES OF UP TO 4 INCHES PER 
HOUR. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY TOWARD THE SOUTHEAST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONOLULU...
KANEOHE...KAILUA AND HAWAII KAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15775 2138 15760 2122 15768 2129 15800

$$

BURKE
175 
WGHW70 PHFO 270450
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST WED AUG 26 2015

HIC003-270458-
/O.CAN.PHFO.FF.W.0032.000000T0000Z-150827T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
650 PM HST WED AUG 26 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING FOR THE SOUTHEAST PORTION OF OAHU...INCLUDING 
HONOLULU...IS CANCELLED.

RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL 
HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TOMORROW AFTERNOON.

LAT...LON 2150 15775 2138 15760 2122 15768 2129 15800

$$
WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:00 PM HST, 36 minutes earlier.

Area forecast discussion, Aug 26, 4:00 PM HST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED AUG 26 2015

.SYNOPSIS...
LOCALLY HEAVY SHOWERS AS WELL AS A FEW THUNDERSTORMS CAN BE
EXPECTED THROUGH THURSDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. LIGHT TRADE WINDS ALONG WITH A SLIGHTLY DRIER AND
MORE STABLE AIRMASS IS EXPECTED TO RETURN BEGINNING FRIDAY. CLOUDS
AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS.
TROPICAL CYCLONE IGNACIO MAY APPROACH THE AREA EARLY NEXT WEEK.

&&

.DISCUSSION...
THE AIRMASS OVER AND AROUND THE STATE REMAINS MOIST AND UNSTABLE.
LATEST RADAR AND SATELLITE IMAGERY SHOWS SCATTERED SHOWERS...SOME
LOCALLY HEAVY...MAINLY DUE TO DAYTIME HEATING. THERE ALSO IS A
SLIGHT CHANCE FOR THUNDERSTORMS DUE TO THE INSTABILITY. WITH THE
SOILS ALREADY SATURATED FROM PREVIOUS DAYS RAINS...IT WOULD NOT TAKE
MUCH IN THE WAY OF ADDITIONAL RAINFALL TO CAUSE FLOODING TO OCCUR.
LITTLE CHANGE IS EXPECTED ON THURSDAY...THUS THE FLASH FLOOD WATCH
HAS BEEN EXTENDED THROUGH THURSDAY AFTERNOON.

WINDS ARE EXPECTED TO REMAIN LIGHT THROUGH THURSDAY AS THE PRESSURE
GRADIENT ACROSS THE AREA REMAINS WEAK. DAYTIME HEATING ON THURSDAY
MAY ONCE AGAIN CAUSE SOME LOCALLY HEAVY SHOWERS TO OCCUR THURSDAY
AFTERNOON.

BY FRIDAY HIGH PRESSURE WILL BE BUILDING IN FAR TO THE NORTH OF THE
AREA. SOME RESEMBLANCE OF TRADE WINDS ARE EXPECTED TO RETURN OVER
THE WEEKEND. CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD
AND MAUKA AREAS.

IN THE LONGER RANGE...TROPICAL CYCLONE IGNACIO IS FORECAST TO BE
APPROACHING THE AREA FROM THE SOUTHEAST. IT IS TOO EARLY TO DISCUSS
ANY POTENTIAL IMPACTS SINCE IT WILL ALL DEPEND ON THE TRACK AND
INTENSITY OF THE SYSTEM AS IT NEARS THE STATE.

&&

.AVIATION...
AFTERNOON CONVECTION FLARED UP OVER THE ISLANDS TODAY WITH THE MOST
ACTIVITY FROM MOLOKAI TO KAUAI...WITH THUNDERSTORMS OVER OAHU AND
KAUAI. CURRENTLY TCU TOPS ARE UPWARDS OF FL250 AND FALLING CB TOPS
ARE BETWEEN FL350-400. MVFR TO ISOL IFR IS STILL LIKELY WITHIN
SHOWERS. EXPECT SHOWERS OVER THESE ISLANDS TO CONTINUE TO DIMINISH
INTO THE LATE EVENING.  OVER THE REMAINING ISLANDS SCATTERED
SHOWER ACTIVITY SHOULD BEGIN TO CLEAR EARLIER. OTHERWISE...ISLAND
AREAS CAN EXPECT TO SEE IMPROVING VFR WITH LAND AREAS CLEARING LATE
TONIGHT.

&&

.MARINE...
THE CURRENT SMALL WEST SWELL WILL LINGER INTO THURSDAY. A NEW WEST
NORTHWEST SWELL WILL GRADUALLY FILL IN ON THURSDAY...PEAK FRIDAY
INTO EARLY SATURDAY...THEN LOWER GRADUALLY ON SUNDAY. THIS SWELL MAY
BE LARGE ENOUGH TO CAUSE SURF TO REACH ADVISORY LEVELS ALONG WEST
FACING SHORES ON THE BIG ISLAND SINCE THERE THRESHOLDS ARE LOWER
THAN THE REST OF THE STATE. THERE WILL BE SERIES OF SMALL SOUTHERLY
SWELLS THROUGHOUT THE FORECAST PERIOD. SWELLS FROM TROPICAL CYCLONE
IGNACIO MAY CAUSE SURF TO INCREASE ALONG EAST FACING
SHORES...ESPECIALLY ON THE BIG ISLAND...AS EARLY AS SUNDAY.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH
SATURDAY. SWELLS FROM TROPICAL CYCLONE IGNACIO MAY CAUSE SEAS TO
EXCEED 10 FEET OVER THE WATERS EAST OF THE BIG ISLAND ON SUNDAY AND
OVER MUCH OF THE REMAINING COASTAL WATERS ON MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT THROUGH 6 PM HST THURSDAY FOR NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:28 PM HSTFlash Flood WarningHFOHonolulu4 hr
Aug 26, 4:20 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.